MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL

COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL
Catalog Number EVO-20-25-15-E
Medical Device Problem Codes Migration or Expulsion of Device (1395); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/09/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device involved in this complaint was not returned to cook ireland for evaluation.With the information provided a document based investigation was carried out.The following comments were provided by research & development engineer: ¿from the information provided below, the tip interacted with the stent causing the stent to dislodge.There are controls in the ifu to prevent this occurring: dilate stricture to a minimum size as outlined in the precautions section¿ after deployment, fluoroscopically confirm full stent expansion.Once full expansion is confirmed, introduction system can be safely removed.Do you know if these steps were performed? if not, it would suggest misuse.¿ the following questions were requested but no information has been provided: ¿can you confirm with the rep if the following steps were taken: dilate stricture to a minimum size.After deployment, fluoroscopically confirm full stent expansion.¿ the customer complaint was not confirmed.This complaint was deemed off-label use.Prior to distribution all evo-20-25-15-e devices are subjected to visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for the evo-20-25-15-e device of lot number c1136307 revealed no discrepancies that could have contributed to this complaint issue.As per the instructions for use, ifu0061-5, additional complications include, but are not limited to: stent misplacement and/or migration.Also: ¿after deployment, fluoroscopically confirm full stent expansion.Once full expansion is confirmed, introduction system can be safely removed.¿ as per information provided, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
The user attempted to place evo-20-25-15-e inside an 8cm bare stent previously placed in the esophagus.He aligned the distal end of the evo stent at the distal end of the 8cm bare stent, and deployed the stent as extending to the proximal side.However, it was 'stent-in-stent', so the evo stent was not appressed to the esophagus wall.The evo stent migrated to the proximal side because the delivery system tip caught the evo stent during removal.Stenting became longer than the user planned, so he removed the evo stent using a grasping forceps and placed a 12.5cm stent successfully to complete the procedure.

Brand Name
EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED
Common Device Name
ESW PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5942546
Report Number3001845648-2016-00235
Device Sequence Number13830284
Product Code ESW
UDI-Device Identifier10827002480336
UDI-Public(01)10827002480336(17)170729(10)C1136307
Combination Product (Y/N)N
PMA/510(K) Number
K080359
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 08/09/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberEVO-20-25-15-E
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/09/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2016
Initial Report FDA Received Date09/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;